International Journal of Nutrition, Pharmacology, Neurological Diseases

CASE REPORT
Year
: 2014  |  Volume : 4  |  Issue : 5  |  Page : 39--43

Phenylbutazone-induced generalized bullous fixed drug eruption masquerading Stevens-Johnson syndrome/toxic epidermal necrolysis


Hari Kishan Kumar Yadalla1, Anagha Ramesh Babu2 
1 Department of Dermatology, Raja Rajeswari Medical College and Hospital, Kambipura, India
2 Department of Dermatology, MVJ Medical College and Research Hospital, Hoskote, Bangalore, Karnataka, India

Correspondence Address:
Hari Kishan Kumar Yadalla
Skin Care Clinic, 70, Padma Nivasa, 3rd Cross MG Extension, HV Halli, Raja Rajeswari Nagar, Bangalore - 560 098, Karnataka
India

Widespread bullous fixed drug eruption (FDE) is the most severe form of FDE and may be mistaken clinically for Stevens-Johnson syndrome or toxic epidermal necrolysis (SJS/TEN). Herein, we report a case of generalized bullous fixed drug eruption (GBFDE) with extensive epidermal necrosis and detachment mimicking SJS/TEN overlap and TEN. A 50-year-old female presented with sudden-onset widespread dusky red patches and denuded areas after intake of phenylbutazone [nonsteroidal anti-inflammatory drug (NSAID)] for her arthritis. Severe FDE was suspected due to lack of involvement of two mucosal sites and presence of mild constitutional symptoms. Histopathology of the lesion showed spongiosis, basal cell degeneration with numerous necrotic keratinocytes, and a superficial and deep perivascular infiltrate containing lymphocytes and eosinophils, along with melanin incontinence. These findings were consistent with FDE. The present paper highlights the clinical importance of severe bullous FDE mimicking SJS and TEN, and the necessity of histopathologic confirmation in such cases.


How to cite this article:
Yadalla HK, Babu AR. Phenylbutazone-induced generalized bullous fixed drug eruption masquerading Stevens-Johnson syndrome/toxic epidermal necrolysis.Int J Nutr Pharmacol Neurol Dis 2014;4:39-43


How to cite this URL:
Yadalla HK, Babu AR. Phenylbutazone-induced generalized bullous fixed drug eruption masquerading Stevens-Johnson syndrome/toxic epidermal necrolysis. Int J Nutr Pharmacol Neurol Dis [serial online] 2014 [cited 2021 Jun 21 ];4:39-43
Available from: https://www.ijnpnd.com/article.asp?issn=2231-0738;year=2014;volume=4;issue=5;spage=39;epage=43;aulast=Yadalla;type=0